Update on Treatment
Oct 25, 2005
Dear Abby ... opps ...Dr. Bob,
Back in June I contacted you about my partner's health situation/symptoms. General anemia, weight loss, insomnia, muscle loss, etc ... He had undergone several blood transfusions for his anemia and wasn't getting any better. After multiple CT Scans, MRI's and two biopsy's, his Oncologist diagnosed him with treatable Hodgkin's Disease. After four chemo treatments and lots(and I mean lots) of rest and relaxation, I'm happy to announce that he's getting stronger every day, gaining weight, sleeping more and in general looking and feeling more like the handsome fella' that I fell for.
I don't know if this will make it into the forum, its not really a question but you responded to my original question with copious information, care and compassion.
I wish the best for your brother, yourself, your family and everyone looking to you for answers and peace of mind.
You truly are a wonderful person.
Dave in Michigan
Original Question & Answer: Transfusions as a treatment? Jun 12, 2005
Dr. Bob, Wow, what a positive influence you have been for the many, many people that read your forums. I hope that you are able to accept and appreciate the sincere gratitude, the readers of this forum have for you and your input.
Now with my brown nosing out of the way. My question ...
My partner is currently struggling with severe Anemia (hemoglobin below 9) and severe fatigue. We have just completed his fourth transfusion in two months, all of varying between 1-4 units/pints of blood per session. He is currently taking Epogen three times a week, subcutaneously, at home. It doesn't seem to be working, his hemoglobin started to increase, a week ago, but crashed yesterday. Its extremely frustrating for the both of us and we're looking for more results. The anemia has left him 30 pounds lighter, sleeping less and reoccurring fevers.
I know that is a lot of information to process (beleive me, its a lot) but I'm hopping you could shed some light on maybe another regimen, treatment process, some positive words of wisdom. Anything would be greatly appreciated.
I wish the best, for you and your treatment as well. You are very special to many people.
Response from Dr. Frascino
"Sincere gratitude of the readers . . . ?" Nah, in reality this is mostly just sucking up in a thinly veiled attempt to get their questions answered. As you can see, this tactic actually works quite well.
Sorry to hear your partner has been having such a rough time lately. First off, anemia does not cause weight loss or fevers. I am highly suspicious something else is going on. If your partner's CD4 count is low, he could have an opportunistic infection, such as MAC, or a malignancy. A thorough evaluation by his HIV specialist is warranted without delay.
Procrit (Epoetin alfa) is highly effective in treating specific types of HIV-related anemia, such as AZT-induced anemia or anemia of chronic disease (caused by HIV itself). It has been shown to increase the production of new red blood cells, improve energy levels, decrease transfusion requirements, and enhance quality of life. Potential reasons for a less than optimal response to Procrit include inadequate or incorrect dose, inadequate iron stores in the body, opportunistic infections, malignancy and blood loss.
Next step, David, is to have your partner see his AIDS specialist. Keep me posted. With or without the brown nosing, you're always welcome here.
Good luck to you both.
Response from Dr. Frascino
Thanks for the update and especially for your kind comments. I'm delighted your partner had a treatable condition and is now responding well. Please give him a hug form me and save one for yourself, too, O.K.?
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.